Alert archive / Tennessee / Tornado Warnings in 2008

Tornado Warning 5, NWS Morristown, TN

April 11, 2008Anderson County, Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 11, 2008, 4:46 PM EDT for Anderson County, Campbell County, Scott County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2008, 4:46 PM EDT (20:46 UTC)
Expired
Apr 11, 2008, 5:30 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 5:15 PM EDTTSTM WND DMG2 E Lake City, TNSEVERAL TREES DOWN ALONG NORRIS FREEWAY.
Apr 11, 5:25 PM EDTTSTM WND DMG2 E Jacksboro, TNONE TREE AND POWERLINES DOWN IN THE PINECREST COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 4:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 112047
TORMRX
TNC001-013-151-112130-
/O.NEW.KMRX.TO.W.0005.080411T2046Z-080411T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  SOUTHERN CAMPBELL COUNTY IN EAST TENNESSEE...
  EXTREME SOUTHERN SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 530 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES
  SOUTHWEST OF JACKSBORO...OR 7 MILES EAST OF WARTBURG...MOVING
  NORTHEAST AT 56 MPH.

* THE TORNADO WILL BE NEAR...
  JACKSBORO BY 505 PM EDT...
  6 MILES SOUTHEAST OF LA FOLLETTE BY 510 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL 
UP TO THE SIZE OF GOLFBALLS AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS 
OF 50 MPH.

THIS STORM HAS HAD A HISTORY OF PRODUCING STRONG TORNADOES IN MIDDLE 
TENNESSEE. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER 
IMMEDIATELY

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR CENTRAL TENNESSEE.

LAT...LON 3628 8401 3626 8402 3624 8398 3619 8394
      3606 8434 3616 8445 3618 8444 3623 8450
      3644 8412
TIME...MOT...LOC 2046Z 242DEG 49KT 3614 8443

$$

DMG
1 follow-up statement
000 
WWUS54 KMRX 112110
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT FRI APR 11 2008

TNC001-013-151-112130-
/O.CON.KMRX.TO.W.0005.000000T0000Z-080411T2130Z/
ANDERSON TN-CAMPBELL TN-SCOTT TN-
509 PM EDT FRI APR 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR EXTREME
SOUTHERN SCOTT...CAMPBELL AND ANDERSON COUNTIES...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR DISNEY...OR 8
MILES SOUTH OF LA FOLLETTE...MOVING NORTHEAST AT 56 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR CENTRAL TENNESSEE.

LAT...LON 3628 8401 3626 8402 3624 8398 3619 8394
      3606 8434 3616 8445 3618 8444 3623 8450
      3644 8412
TIME...MOT...LOC 2109Z 242DEG 49KT 3629 8409

$$

GH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 11, 2:55 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 11, 2:55 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT FRI APR 11 2008

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...STRONG CONVECTION
WILL MOVE THROUGH THE AREA THIS EVENING. SOME OF THESE STORMS MAY
BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT.
ISOLATED TORNADOES ARE POSSIBLE. COLD WEATHER ON TAP FOR THE SHORT
TERM. COLD FRONT WILL MOVE THROUGH AREA OVERNIGHT. CORE OF UPPER JET
WILL PASS THROUGH THE AREA SAT DRYING OUT THE LAYER FAIRLY WELL.
BREEZY WSW WINDS WILL RESULT IN WIND CHILLS READINGS IN THE 50S. A
SPOKE OF CAA MOVES SE THROUGH THE AREA SATURDAY NIGHT. THIS RESULTS
IN A STRENGTHENING INVERSION AROUND 6000 FT WHICH WILL TRAP
STRATO-CU DECK. THIS WILL HOLD TEMPS UP SOME SAT NGT. YET ANOTHER
SPOKE OF CAA WITH DEEPER MOISTURE MOVES IN ON SUNDAY. FREEZING LEVEL
DROPS DOWN TO AROUND 3000 FT. BY SUNDAY EVENING LIGHT SNOW
ACCUMULATION WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS. IT WILL
BE MUCH COLDER THAN NORMAL SUNDAY NIGHT BUT CURRENTLY APPEARS MOST
VALLEY LOCATIONS WILL REMAIN ABOVE FREEZING THANKS MAINLY TO CLOUD
COVER.

.LONG TERM (MONDAY THROUGH FRIDAY)...UPPER LOW TRACKING ACROSS THE
CWA ON MONDAY BRINGING COLD AIR WITH IT.  SUFFICIENT MOISTURE IS
ALSO INDICATED TO KEEP CHANCE POPS GOING FOR MONDAY....THE HIGHEST
CHANCES SHOULD BE IN THE NORTH WHERE THE BEST LIFT IS INDICATED.
THICKNESS ANALYSIS INDICATE SNOW POSSIBLE FOR THE HIGHER ELEVATIONS
INTO MORNING MORNING.  STILL SOME UNCERTAINTY ON THE TRACK OF THE
UPPER LOW WHICH WILL AFFECT TOTAL SNOW ACCUMULATIONS.  LOW SHIFTS
EAST OF THE AREA ON MONDAY NIGHT.  RIDGE BUILDS INTO THE REGION ON
TUESDAY BRINGING DRY WEATHER FOR TUESDAY THROUGH THURSDAY.  MODELS
INDICATING A WEAK FRONT APPROACHES FROM THE NORTH ON FRIDAY.  WITH
STILL UNCERTAINTY ON INTENSITY AND TIMING WILL KEEP FRIDAY DRY FOR
NOW.  STAYED NEAR MEX/HPC GUIDANCE NUMBERS FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  55  66  40  53  35 /  80  10  10  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  55  65  37  50  33 /  80  10  20  50  40
OAK RIDGE, TN  52  64  36  49  35 /  80  10  30  50  40
TRI CITIES AIRPORT, TN  55  65  37  49  31 /  90  20  30  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/GH
Hazardous weather outlook, Apr 11, 4:59 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 AM EDT FRI APR 11 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
459 AM EDT FRI APR 11 2008 /359 AM CDT FRI APR 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE MAINLY THIS
AFTERNOON AND EVENING. THE MAIN SEVERE THREATS WILL BE DAMAGING
WINDS IN EXCESS OF 50 MPH...AND HAIL OF PENNY SIZE OR LARGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLDER AIR AND A LOW PRESSURE SYSTEM WILL MOVE IN FOR THE WEEKEND
...AND IS EXPECTED TO PRODUCE SNOW SHOWERS OVER HIGHER TERRAIN WITH
THE POSSIBILITY OF SOME LIGHT SNOW ACCUMULATIONS ACROSS THE HIGHEST
ELEVATIONS. TEMPERATURES AT OR BELOW FREEZING WILL ALSO BE POSSIBLE
ACROSS MUCH OF THE AREA ON MONDAY AND TUESDAY MORNINGS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Apr 11, 3:18 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT FRI APR 11 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120330-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
318 PM EDT FRI APR 11 2008 /218 PM CDT FRI APR 11 2008/

...STORMY WEATHER THIS EVENING TO BE FOLLOWED BY UNSEASONABLY COLD
AIR FOR THE WEEKEND...

A STRONG COLD FRONT ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON
WILL MOVE EAST INTO THE SOUTHERN APPALACHIANS TONIGHT. BREEZY
SOUTHWEST WINDS WILL CONTINUE ACROSS THE REGION AHEAD OF THIS COLD
FRONT. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
EVENING AS THIS FRONT APPROACHES. A FEW STRONG TO SEVERE
THUNDERSTORMS MAY DEVELOP...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. ISOLATED TORNADOES
ARE POSSIBLE.

UNSEASONABLY COLD AIR WILL THEN MOVE INTO THE REGION THIS WEEKEND
AND LINGER INTO EARLY NEXT WEEK...WITH TEMPERATURES FALLING SOME
FIFTEEN TO TWENTY DEGREES BELOW NORMAL BY MONDAY. IN FACT...
TEMPERATURES COULD FALL TO AROUND FREEZING BY MONDAY AND TUESDAY
MORNINGS ACROSS MUCH OF THE REGION. SCATTERED SHOWERS WILL BE
POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY NIGHT...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. SOME SNOW SHOWERS WILL ALSO
BE POSSIBLE ACROSS THE HIGHER ELEVATIONS...ESPECIALLY DURING THE
NIGHTTIME HOURS. SOME LIGHT SNOW ACCUMULATIONS WILL ALSO BE
POSSIBLE ACROSS THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TV OR
RADIO STATION...FOR THE LATEST FORECASTS AND POSSIBLE ADVISORIES OR
WARNINGS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:42 PM EDTSevere Thunderstorm WarningMRXSequatchie33 min
Apr 11, 3:49 PM EDTSevere Thunderstorm WarningMRXMarion56 min
Apr 11, 4:02 PM EDTTornado WarningMRXMorgan, Roane58 min
Apr 11, 4:04 PM EDTSevere Thunderstorm WarningMRXBledsoe56 min
Apr 11, 4:19 PM EDTSevere Thunderstorm WarningMRXSequatchie41 min
Apr 11, 4:39 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea36 min
Apr 11, 4:46 PM EDTSevere Thunderstorm WarningMRXHamilton29 min
Apr 11, 4:55 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane50 min
Apr 11, 5:20 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Union40 min
Apr 11, 5:42 PM EDTSevere Thunderstorm WarningMRXBradley, Polk63 min

Nearby

Tornado Warnings in Tennessee, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.